Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS Wichita, KS

June 11, 20184 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2018, 10:14 PM CDT for 4 counties in Kansas. It was in force for 61 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 10:14 PM CDT (03:14 UTC)
Expired
Jun 11, 2018, 11:15 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Harvey County, KS, Marion County, KS, McPherson County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 11:04 PM CDTHAIL 1.753 S Nickerson, KSQUARTER TO GOLF BALL SIZE HAIL REPORTED.
Jun 11, 11:05 PM CDTHAIL 1.751 N Hutchinson, KSHIGHLANDS AT 82ND AND MONROE. VIA SOCIAL MEDIA.
Jun 11, 11:07 PM CDTHAIL 13 Wnw Hutchinson, KS
Jun 11, 11:07 PM CDTHAIL 1.754 S Nickerson, KS
Jun 11, 11:10 PM CDTHAIL 11 W Hutchinson, KS
Jun 11, 11:15 PM CDTHAIL 1Willowbrook, KS
Jun 11, 11:18 PM CDTHAIL 1.25Hutchinson, KSWEST SIDE OF HUTCHINSON. VIA SOCIAL MEDIA.
Jun 11, 11:19 PM CDTHAIL 0.884 S Nickerson, KS
Jun 11, 11:19 PM CDTHAIL 1.53 Wnw Hutchinson, KSMPING REPORT
Jun 11, 11:19 PM CDTHAIL 1.53 Wnw Hutchinson, KSMPING REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3203 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS53 KICT 120314
SVRICT
KSC079-113-115-155-120415-
/O.NEW.KICT.SV.W.0124.180612T0314Z-180612T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1014 PM CDT MON JUN 11 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern McPherson County in central Kansas...
  Northeastern Reno County in south central Kansas...
  Harvey County in south central Kansas...
  Marion County in central Kansas...

* Until 1115 PM CDT

* At 1014 PM CDT, severe thunderstorms were located along a line
  extending from Ramona to 8 miles northeast of Nickerson, moving
  southeast at 20 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Hutchinson, Newton, Hesston, Hillsboro, South Hutchinson, Halstead,
  Marion, North Newton, Moundridge, Sedgwick, Inman, Buhler, Peabody,
  Nickerson, Burrton, Whitewater, Florence, Goessel, Partridge and
  Walton.

This includes Interstate 135 between Mile Markers 23 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 9693 3852 9693 3852 9682 3809 9684
      3809 9715 3791 9715 3792 9815 3817 9814
      3817 9792 3821 9792
TIME...MOT...LOC 0314Z 304DEG 15KT 3862 9706 3824 9798 

HAIL...1.25IN
WIND...70MPH
 
$$

METZGER
3 follow-up statements
847 
WWUS53 KICT 120331
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1031 PM CDT MON JUN 11 2018

KSC079-113-115-155-120415-
/O.CON.KICT.SV.W.0124.000000T0000Z-180612T0415Z/
McPherson KS-Reno KS-Harvey KS-Marion KS-
1031 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHERN MCPHERSON...NORTHEASTERN RENO...HARVEY AND MARION
COUNTIES...

At 1030 PM CDT, severe thunderstorms were located along a line
extending from near Ramona to 8 miles west of Inman, moving southeast
at 15 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Trained weather spotters have reported 1 inch hail just 
         west of McPherson with this storm. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Hutchinson, Newton, Hesston, Hillsboro, South Hutchinson, Halstead,
Marion, North Newton, Moundridge, Sedgwick, Inman, Buhler, Peabody,
Nickerson, Burrton, Whitewater, Florence, Goessel, Partridge and
Walton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 9693 3852 9693 3852 9682 3809 9684
      3809 9715 3791 9715 3792 9815 3817 9814
      3817 9792 3821 9792
TIME...MOT...LOC 0330Z 304DEG 15KT 3859 9700 3821 9792 

HAIL...1.25IN
WIND...70MPH
 
$$

METZGER
431 
WWUS53 KICT 120347
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1047 PM CDT MON JUN 11 2018

KSC115-120356-
/O.CAN.KICT.SV.W.0124.000000T0000Z-180612T0415Z/
Marion KS-
1047 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and central Kansas.

LAT...LON 3817 9814 3817 9792 3821 9792 3839 9737
      3817 9737 3817 9715 3791 9715 3791 9716
      3792 9815
TIME...MOT...LOC 0346Z 304DEG 15KT 3855 9693 3817 9785 

$$

KSC079-113-155-120415-
/O.CON.KICT.SV.W.0124.000000T0000Z-180612T0415Z/
McPherson KS-Reno KS-Harvey KS-
1047 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHERN MCPHERSON...NORTHEASTERN RENO AND HARVEY COUNTIES...

At 1046 PM CDT, severe thunderstorms were located along a line
extending from near Lincolnville to 5 miles northwest of Buhler,
moving southeast at 15 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Hutchinson, Newton, Hesston, South Hutchinson, Halstead, North
Newton, Moundridge, Sedgwick, Inman, Buhler, Nickerson, Burrton,
Whitewater, Partridge, Walton, Yoder, Willowbrook, Newton Airport and
Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9814 3817 9792 3821 9792 3839 9737
      3817 9737 3817 9715 3791 9715 3791 9716
      3792 9815
TIME...MOT...LOC 0346Z 304DEG 15KT 3855 9693 3817 9785 

HAIL...1.00IN
WIND...70MPH
 
$$

METZGER
612 
WWUS53 KICT 120355
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1055 PM CDT MON JUN 11 2018

KSC079-113-120405-
/O.CAN.KICT.SV.W.0124.000000T0000Z-180612T0415Z/
McPherson KS-Harvey KS-
1055 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCPHERSON AND HARVEY
COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3817 9814 3817 9771 3792 9770 3792 9815
TIME...MOT...LOC 0355Z 010DEG 18KT 3812 9800 

$$

KSC155-120415-
/O.CON.KICT.SV.W.0124.000000T0000Z-180612T0415Z/
Reno KS-
1055 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN RENO COUNTY...

At 1055 PM CDT, a severe thunderstorm was located near Nickerson,
moving south at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Nickerson, Partridge, Yoder,
Willowbrook and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9814 3817 9771 3792 9770 3792 9815
TIME...MOT...LOC 0355Z 010DEG 18KT 3812 9800 

HAIL...1.00IN
WIND...70MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 7:58 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 11, 7:58 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
758 PM CDT Mon Jun 11 2018

.MESOSCALE DISCUSSION...
Issued at 756 PM CDT Mon Jun 11 2018

Storms made an attempt in central KS but fairly quickly died from
apparent combo of capping and dry air aloft. Latest run of HRRR
seems to have captured this fairly well, and supports fairly quick
development 0200-0300 UTC in central KS which then spreads/expands
south during the night. This is consistent with the general model
trends throughout the day. Grids have been updated to delay the
onset slightly. Assuming storms do develop, plan is to expand
severe thunderstorm watch south. -Howerton

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Mon Jun 11 2018

Tonight:
Main focus is thunderstorm potential. Salient issues include
apparently overly generous initialization of 850MB moisture by
1200 UTC models, generally weak upper flow and impressive push on
cold front across western KS this morning. These all make timing
and location of initiation/onset in the forecast area challenging.
Forecast was swayed heavily by combo of afternoon HRRR/RAP
forecasts which suggest storms will ramp up around 0000 UTC and
dive mainly south. Direction appears to be heavily influenced by
cold pool given weak upper flow. Impressive 700-500MB directional
shear suggest some large hail possible early with discrete cells,
with shear decreasing during the event. Storms and precipitation
could linger through daybreak in southeast KS.

Tuesday:
Storms may linger a bit past daybreak Tuesday in southeast KS,
otherwise post frontal/post outflow airmass is expected. Models
seem a bit optimistic with synoptic front across the state during
the day. Assuming storms develop as anticipated tonight, seems
more likely that the effective front will be in OK, with a much
slower return to the north. This would push best chance for
precipitation much later Tuesday night, potentially close to
daybreak Wednesday. Obviously boundary location will impact
temperatures and heat indices as well.

Wednesday-Thursday:
Potential for extensive clouds/precipitation Wednesday, especially
early in the day. This makes maxes Wednesday a bit challenging.
Otherwise, drier and warmer airmass anticipated on Thursday.
Nudged initialization maxes up a bit based on 1000-850mb
thicknesses, and winds up a bit given surface pressure gradient
and 850MB flow. -Howerton

.LONG TERM...(Friday through Monday)
Issued at 307 PM CDT Mon Jun 11 2018

Increased temperatures/winds slightly on Friday, as per Thursday
forecast. Otherwise dry and relatively warm. While a rogue storm
or two is possible at peak heating, chances of storms too low to
mention for most of this period. Upper ridge axis drifts east and
builds, so only minor changes in heights is forecast. There is
some consensus for small storm chances in northern sections with
approaching front on Monday. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 533 PM CDT Mon Jun 11 2018

A frontal system will be moving through the region this evening.
Showers and thunderstorms, some severe storms are possible and
are likely to affect all terminals at some point during the hear
TAF period. Only RSL is not expected to have thunderstorm activity
this evening. Once the thunderstorms pass, there may be some
residual rain for a few hours but VFR conditions will quickly
return. VFR conditions are also expected to dominate during the
day tomorrow for all terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  94  71  90 /  30  10  40  40
Hutchinson      69  93  68  89 /  30  10  50  40
Newton          70  92  68  88 /  40  10  50  40
ElDorado        70  91  69  87 /  30  10  40  40
Winfield-KWLD   69  94  71  89 /  10  10  40  40
Russell         62  92  65  91 /  10  10  50  20
Great Bend      62  92  66  90 /  10  10  50  20
Salina          67  93  67  90 /  30  10  50  30
McPherson       68  93  67  89 /  30  10  50  30
Coffeyville     67  93  72  89 /  40  20  30  50
Chanute         67  92  70  87 /  50  10  40  50
Iola            67  91  70  86 /  40  10  40  50
Parsons-KPPF    67  93  71  88 /  40  10  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...PJH
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ELM
Hazardous weather outlook, Jun 11, 8:27 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
827 PM CDT Mon Jun 11 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
827 PM CDT Mon Jun 11 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms are expected to develop this evening in central
Kansas, and spread south overnight. Damaging winds up to 65 mph and
locally heavy rain due are the main threats throughout the night.
Golfball sized hail is also possible with any isolated storms
during the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of thunderstorms will be possible across the region
Tuesday night into Wednesday. There is some uncertainty on the
timing and location. The latest indications are storms are less
likely in the evening and more likely closer to daybreak Wednesday.

Heat indices around 100 degrees are forecast each afternoon from
Thursday through Saturday for much of the area.

There is a chance of strong storms Sunday night in central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

PH/Ketcham

In the hours before

Special weather statement, Jun 11, 9:36 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
936 PM CDT MON JUN 11 2018

KSZ049-051-052-120300-
McPherson KS-Marion KS-Saline KS-
936 PM CDT MON JUN 11 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...
  Southeastern Saline County in central Kansas...

* Until 1000 PM CDT

* At 936 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Windom, or 9 miles west of
  Mcpherson...moving northeast at 55 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Mcpherson, Lindsborg, Galva, Marquette, Assaria, Gypsum, Ramona,
  Windom, Durham, Tampa, Lost Springs, Mcpherson Airport, Roxbury and
  Bridgeport.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3861 9737 3861 9693 3853 9693 3826 9791
      3858 9792 3880 9737
TIME...MOT...LOC 0236Z 239DEG 49KT 3842 9783

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:36 PM CDTSpecial Weather StatementICTMcPherson24 min
Jun 11, 9:42 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion63 min
Jun 11, 9:59 PM CDTSevere Thunderstorm WarningICTRice31 min
Jun 11, 10:30 PM CDTSevere Thunderstorm WarningICTRice30 min
Jun 11, 10:50 PM CDTSpecial Weather StatementICTMarion40 min
Jun 11, 10:57 PM CDTSevere Thunderstorm WarningICTReno63 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningICTChase, Marion33 min
Jun 11, 11:39 PM CDTSpecial Weather StatementICTMarion36 min
Jun 11, 11:49 PM CDTSpecial Weather StatementICTChase26 min
Jun 12, 12:00 AM CDTSevere Thunderstorm WarningICTReno49 min
Jun 12, 12:19 AM CDTSpecial Weather StatementICTChase41 min
Jun 12, 1:03 AM CDTSpecial Weather StatementICTChase57 min
Jun 12, 1:24 AM CDTSevere Thunderstorm WarningICTAllen, Woodson66 min
Jun 12, 2:13 AM CDTSpecial Weather StatementICTGreenwood32 min
Jun 12, 2:25 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood65 min
Jun 12, 2:48 AM CDTSpecial Weather StatementICTMontgomery, Neosho, Wilson27 min
Jun 12, 2:58 AM CDTSpecial Weather StatementICTCowley32 min
Jun 12, 3:16 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson59 min
Jun 12, 3:27 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Labette, Montgomery48 min
Jun 12, 6:17 PM CDTSpecial Weather StatementICTBarton58 min
Jun 12, 6:33 PM CDTSevere Thunderstorm WarningICTBarton57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.